Hypoglycemic shock and acute liver injury in a dog associated with xylitol toxicityJournal: Journal of Advances in VetBio Science and Techniques (Vol.6, No. 2)
Publication Date: 2021-08-31
Authors : Durmuş HATİPOĞLU; Okan KAHRAMAN;
Page : 165-170
Keywords : Acute liver damage; dog; hypoglycaemia; liver enzymes; xylitol;
An adult dog were evaluated for treatment loss of consciousness, convulsions, and severe tremors after ingestion of xylitol, a sugar alcohol used as a sweetener in various products. Clinical findings were noted as loss of consciousness, convulsions, and severe tremors, while physio-pathological findings included moderately to severely elevated serum activities of liver enzymes, hypoglycaemia and hypophosphatemia. To correct hypoglycaemia, dextrose was administered intravenously and to provide electrolyte homeostasis Izolen P was administered intravenously. Also, Milk Thistle (Silymarin) & Beta Glucan Complex, Hepatiale Forte Advanced (S-adenosylmethionine), Evicap (Vit E) and Asist (acetylcysteine) were used to correct acute liver damage. Values measured after the applied treatments showed that blood glucose levels and liver enzymes returned to normal, and the patient was discharged. Xylitol causes hypoglycaemia and acute liver damage in dogs after ingestion. As a growing number of products contain xylitol, clinicians should be aware that ingestion of xylitol could have life-threatening effects. This case report also carries the distinction of being the first xylitol toxicity reported in dogs in Turkey.
Other Latest Articles
Last modified: 2021-09-15 03:57:30